Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 67, NWS Jackson, KY

April 21, 1997Bell County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 21, 1997, 6:15 PM EDT for Bell County, Kentucky. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 1997, 6:15 PM EDT (22:15 UTC)
Expired
Apr 21, 1997, 7:15 PM EDT
In force
60 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Bell County, KY

The radar

The Knoxville radar (KMRX), 67 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 212219 RRA
SVRJKL
KYC013-212315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
615 PM EDT MON APR 21 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...SOUTHERN BELL
 
AT 610 PM EDT...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM NEAR
LAFOLLETTE IN CAMPBELL COUNTY TENNESSEE OR 30 MILES SOUTHWEST OF
MIDDLESBORO. THIS STORM WAS MOVING NORTHEAST AT 40 MPH AND SHOULD MOVE
INTO THE TOWNS OF MIDDLEBORO BY 640 PM AND CUBAGE BY 655 PM. THIS
STORM HAS A HISTORY OF NICKEL TO HALF DOLLAR SIZE HAIL.

LARGE HAIL IS THE MAIN THREAT FROM THIS STORM. IF YOU ARE IN THE
PATH OF THIS STORM...TAKE COVER INDOORS IN AN INTERIOR ROOM. IF
YOU LIVE IN A TRAILER...MOVE TO A STURDY BUILDING.

RODEWALD/GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:24 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 21, 2:24 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EDT MON APR 21 1997

SATELLITE SHOWS FIRST SHORTWAVE TROF AND ASSOCIATED VORT HAS MOVED E
OF STATE. SECOND SHORT WAVE TROF AND VORT NEAR STL MOVING E AND WILL
AFFECT KY EARLY TONIGHT. MODELS AGREE IN MOVING THIS FEATURE AND
ASSOCIATED WEAK SFC LOW E OF KY OVERNIGHT. LOW POPS IN SRN HALF OF
COUNTY WARNING AREA FOR EARLY TONIGHT SHOULD HANDLE SITUATION. LOOKS
LIKE ANY CHANCE OF RAIN WILL BE OVER WITH BY LATE EVENING IN
SOUTH...THEN JUST CLOUDY ENTIRE FORECAST AREA OVERNIGHT.

WL NEED TO WAIT FOR MORE SIGNIFICANT SHORT WAVE TROF TO AFFECT AREA
TUESDAY NIGHT FOR NEXT CHANCE OF RAIN. MODELS NOT IN EXACT AGREEMENT
WITH TRACK AND STRENGTH OF ASSOCIATED SFC LOW BUT DO AGREE SFC LOW WL
TRACK SOUTH OF KY...THUS KEEPING US OUT OF SEVERE WEATHER THREAT.

CLOUDS TO HANG IN OVERNIGHT SO TEMPERATURES WILL NOT FALL MUCH. FWC
LOWS IN UPPER 40S LOOK REASONONABLE. HIGHS ON TUESDAY DEPfEND ON AMOUNT
OF SUN. SHOULD SEE AT LEAST SOME SUN IN N PART OF FORECAST AREA.
PREFER SLIGHTLY COOLER FAN NUMBERS FOR HIGHS WITH LOWER 60S.

JKL  47/62/50   316
LOZ  47/63/51   327

SBH

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.